Alert archive / South Dakota / Tornado Warnings in 2020
Tornado Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 5, 2020, 8:17 PM CDT for Edmunds County, Potter County, Walworth County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2020, 8:17 PM CDT (01:17 UTC)
- Expired
- Jul 5, 2020, 8:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Edmunds County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
391
WFUS53 KABR 060117
TORABR
SDC045-107-129-060145-
/O.NEW.KABR.TO.W.0008.200706T0117Z-200706T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
817 PM CDT Sun Jul 5 2020
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southwestern Edmunds County in north central South Dakota...
Northeastern Potter County in north central South Dakota...
Southeastern Walworth County in north central South Dakota...
* Until 845 PM CDT.
* At 817 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hoven, or 20 miles southeast of Selby, moving
south at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hoven around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4538 9975 4534 9962 4520 9968 4527 9989
TIME...MOT...LOC 0117Z 022DEG 10KT 4531 9973
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Lueck2 follow-up statements
244
WWUS53 KABR 060135
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
835 PM CDT Sun Jul 5 2020
SDC045-060145-
/O.CAN.KABR.TO.W.0008.000000T0000Z-200706T0145Z/
Edmunds SD-
835 PM CDT Sun Jul 5 2020
...THE TORNADO WARNING FOR SOUTHWESTERN EDMUNDS COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central South Dakota.
LAT...LON 4535 9971 4524 9970 4522 9973 4527 9989
4536 9978
TIME...MOT...LOC 0135Z 025DEG 10KT 4527 9977
$$
SDC107-129-060145-
/O.CON.KABR.TO.W.0008.000000T0000Z-200706T0145Z/
Potter SD-Walworth SD-
835 PM CDT Sun Jul 5 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHERN
POTTER AND SOUTHEASTERN WALWORTH COUNTIES...
At 835 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Hoven, or 20 miles northeast of Gettysburg, moving
southwest at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hoven around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4535 9971 4524 9970 4522 9973 4527 9989
4536 9978
TIME...MOT...LOC 0135Z 025DEG 10KT 4527 9977
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Lueck736
WWUS53 KABR 060140
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
840 PM CDT Sun Jul 5 2020
SDC107-129-060149-
/O.EXP.KABR.TO.W.0008.000000T0000Z-200706T0145Z/
Potter SD-Walworth SD-
840 PM CDT Sun Jul 5 2020
...THE TORNADO WARNING FOR NORTHERN POTTER AND SOUTHEASTERN WALWORTH
COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central South Dakota.
LAT...LON 4535 9971 4524 9970 4522 9973 4527 9989
4536 9978
TIME...MOT...LOC 0139Z 022DEG 10KT 4526 9977
$$
LueckWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 5, 6:33 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 5, 6:33 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT Sun Jul 5 2020
.UPDATE...
Issued at 628 PM CDT Sun Jul 5 2020
See updated aviation discussion below.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 227 PM CDT Sun Jul 5 2020
Another round of severe weather is likely late this afternoon and
evening across the CWA. Heavy rain is also a possibility. By late
afternoon/early evening, the front should extend from just west
of ABR southwest to just west of PIR. Showers/storms should erupt
along this boundary. The main focus initially may be over the
Missouri valley where a stronger LLJ should focus into the early
evening. After mid-evening, the LLJ seems to lose focus and this
should lead to a downturn in svr probs. However, up to that point
there will be plenty of moisture/instability across the entire
region for any convection to work off of. Deep layer shear will
remain the strongest over portions of north central SD and
possibly as far east as the northern James Valley. Cell movement
is expected to be somewhat slow, and this could lead to some
hefty rain amounts given pwats approaching 1.8 inches. Will need
to keep this in mind, especially over areas that got a lot of rain
last night.
For Monday, expect lingering morning convection over the CWA, but
as the morning wears on expect the pcpn to end as weak frontal
boundary shifts to the southern part of the state. However, WAA
returns to especially the western CWA Monday night with a renewed
chance for overnight convection. Model blend temperatures looks
fine at this time.
.LONG TERM...(Tuesday through Sunday)
Issued at 227 PM CDT Sun Jul 5 2020
Mid 80s to low 90s will continue for highs through the forecast
period. While lows will mainly be in the 60s, low 70s will be likely
Wednesday morning. Off and on showers and thunderstorms will
continue. Dry weather will be more likely Thursday through Friday
morning, and again Saturday night through Sunday night.
By 12Z Tuesday, a 500mb ridge will be over NM up through
NE, with more zonal flow across the Dakotas and MN. Expect the ridge
to briefly build up through the cwa during the day/early evening
hours Tuesday. The next 500mb low across southern
Alberta/Saskatchewan Wednesday morning will cross into southern
Manitoba on Thursday, and exit into Ontario Friday. The result will
be a ridge building back across the Northern Plains from the
southwestern U.S. Friday through Sunday. The only exception to this
ridge looks to be Friday night, with a trough briefly moving in from
the northwest.
Near the surface the area of high pressure over our far northeastern
counties will be exiting the weather picture. We're still looking at
the potential for strong waa with a 40-50 knot LLJ Tuesday night-
Wednesday that could help spark additional storms. At this point the
best chance is along the ND/SD border and north. The cold front look
to cross the eastern counties during the day Wednesday, with the
chance of showers/storms lingering there through Wednesday evening.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 628 PM CDT Sun Jul 5 2020
Terminals KABR,KATY,KPIR,KMBG
Scattered showers and thunderstorms will be possible across the
area through the evening and overnight hours. Some of the storms
could be strong to severe with hail and strong winds. Periods of
MVFR vsbys will be possible with the thunderstorms. Otherwise, VFR
conditions will prevail through the TAF period.
***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 4 AM CDT Monday for SDZ005-006-010-017-
018-036-037.
MN...None.
&&
SHORT TERM...TDK
LONG TERM...KF
AVIATION...ParkinHazardous weather outlook, Jul 5, 5:03 AM CDT, 15 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 503 AM CDT Sun Jul 5 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 503 AM CDT Sun Jul 5 2020 /403 AM MDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Expect a cold front to be the main focus for thunderstorm development initially this afternoon, although an expanded area of thunderstorms is possible later in the evening. Some storms may be severe with strong winds in excess of 70 mph and hail the size of golf balls or larger possible. Heavy rain is also a threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The front will stall on Monday, with additional thunderstorm development possible in the afternoon and evening, mainly for parts of southeast South Dakota and west central Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Jul 5, 8:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST 3 SE RELIANCE 43.85N 99.56W
07/05/2020 M60 MPH LYMAN SD MESONET
MESONET STATION 54 RELIANCE (SDDOT).
&&Local storm report, Jul 5, 8:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 1 ESE BOWDLE 45.44N 99.64W
07/05/2020 M58 MPH EDMUNDS SD MESONET
MESONET STATION 216 BOWDLE (SDDOT).
&&Local storm report, Jul 5, 8:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FUNNEL CLOUD 4 N HOVEN 45.30N 99.78W
07/05/2020 WALWORTH SD FIRE DEPT/RESCUE
&&
KFLocal storm report, Jul 5, 8:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FUNNEL CLOUD 2 S JAVA 45.47N 99.89W
07/05/2020 WALWORTH SD FIRE DEPT/RESCUE
&&
KFLocal storm report, Jul 5, 8:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 3 N GANN VALLEY 44.08N 98.99W
07/05/2020 M73 MPH BUFFALO SD MESONET
MESONET STATION 201 GANN VALLEY (SDDOT).
&&Local storm report, Jul 5, 8:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 7 S BOWDLE 45.35N 99.65W
07/05/2020 E75 MPH EDMUNDS SD EMERGENCY MNGR
&&
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:15 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 75 min |
| Jul 5, 7:24 PM CDT | Tornado Warning | ABR | McPherson | 21 min |
| Jul 5, 7:53 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 52 min |
| Jul 5, 8:04 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 26 min |
| Jul 5, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 48 min |
| Jul 5, 8:16 PM CDT | Tornado Warning | ABR | McPherson | 29 min |
| Jul 5, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 30 min |
| Jul 5, 8:31 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 14 min |
| Jul 5, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 46 min |
| Jul 5, 9:13 PM CDT | Special Weather Statement | ABR | Walworth | 32 min |
| Jul 5, 9:14 PM CDT | Special Weather Statement | ABR | Brown | 46 min |
| Jul 5, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 41 min |
| Jul 5, 9:50 PM CDT | Special Weather Statement | ABR | Edmunds | 25 min |
| Jul 5, 9:56 PM CDT | Special Weather Statement | ABR | Roberts | 49 min |
| Jul 5, 10:36 PM CDT | Special Weather Statement | ABR | Stanley | 39 min |
| Jul 6, 12:14 AM CDT | Special Weather Statement | ABR | Dewey | 31 min |
| Jul 6, 3:03 AM CDT | Areal Flood Warning | ABR | McPherson | 12 hr |
Nearby
Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.